Texas, 2017

Flash Flood and Hail in Texas, July 27, 2017

July 27, 2017 · NWS EPZ · 4 events in 2 counties and zones

A weak area of surface convergence setup near the Rio Grande Valley with strong 40-50 knot jet stream winds out of the east providing moisture and good wind shear over the region. A couple of areas just east of El Paso experienced flash flooding with severe hail reported in El Paso.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak area of surface convergence setup near the Rio Grande Valley with strong 40-50 knot jet stream winds out of the east providing moisture and good wind shear over the region. A couple of areas just east of El Paso experienced flash flooding with severe hail reported in El Paso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 27, 2:18 AM MST, 10 hours 43 minutes earlier.

Area forecast discussion, Jul 27, 2:18 AM MST, 10 hours 43 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
318 AM MDT Thu Jul 27 2017

.SYNOPSIS...
Warm moist unstable air will continue to flow into southern New
Mexico ands west Texas into next week resulting in areas of
showers and thunderstorms each day. Locally heavy rains will be
possible along with strong gusty winds and even small hail.
Temperatures will remain near normal.

&&

.DISCUSSION...
Small area of deep convection persisting across the CWA early this
morning due to outflow boundary and/or weak upper wave.

Monsoon pattern will persist at low levels as broad thermal
trough west of the divide will combine with high pressure across
south Texas to sustain mostly southeast to southwest low level
winds with inflow o Gulf of Mexico and/or Gulf of California
moisture. Surface dewpoints will be around 55 to 60 today
supporting precipitable water values from 1.1 inch east to 1.5
inch west. Warm afternoon temperatures in conjunction with low
level moisture will again destabilize air mass with late afternoon
CAPEs around 800 to 1600 J/kg. Surface heating and upslope winds
will generate initial storms with outflow boundaries sustaining
and even increasing areal coverage late afternoon and evening. In
addition surface trough associated with dissipating front will
move into the region from the north late this afternoon and this
evening with low level convergence further inducing updrafts.
Heavy rainfall ands flooding will be primary hazard but DCAPEs
above 1000 J/kg suggest threat of wet microbursts as well.

Broad east to west oriented upper ridge axis will extend across
New Mexico Friday through early Monday with resultant circulation
advecting warmer drier continental air at mid levels into the CWA
from the east/northeast. Thus for the Friday through Monday period
drier more stable conditions will exist mainly east of the Rio
Grand with dewpoints falling into the mid 40s to lower 50s and
CAPE's mostly less than 500 J/kg. To the west conditions will be
more moist and unstable with precipitable water around 1.3 inches
and CAPE's mostly from 500 to 1000 J/kg. So expect mainly
scattered storm coverage western zones with isolated storms east
during this time.

Longer range models and ensembles/superblend advect deeper
moisture back into the CWA Tuesday through Thursday with
precipitable water rising to 1.3 to 1.5 inches and supporting
CAPE's around 1000 J/kg. This indicates threat of more widespread
heavy rains and flooding may increase later periods.

&&

.AVIATION...valid 27/12z-28/12z.
Scattered areas of MVFR ceilings and visibility with isolated IFR
conditions in showers and thunderstorms with most activity from
20z to 06z. A few storms may produce wind gusts to 50 kt.
Otherwise VFR conditions with SCT-BKN050-100 and surface wind
speeds around 5 to 15 kt.

&&

.FIRE WEATHER...
Warm moist unstable air will continue to flow into southern New
Mexico ands west Texas into next week resulting in areas of
showers and thunderstorms each day. Locally heavy rains will be
possible along with strong gusty winds and even small hail.
Temperatures will remain near normal.

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 95  73  97  73 /  20  30  10  10
Sierra Blanca           94  69  95  70 /  10  20   0   0
Las Cruces              93  69  94  69 /  30  40  20  20
Alamogordo              92  69  95  69 /  30  40  20  10
Cloudcroft              72  54  73  54 /  60  60  20  10
Truth or Consequences   94  69  94  69 /  30  50  20  20
Silver City             87  63  85  61 /  40  60  40  30
Deming                  94  68  93  68 /  30  50  20  20
Lordsburg               93  69  91  68 /  30  50  30  30
West El Paso Metro      94  73  96  73 /  20  30  10  20
Dell City               97  70  99  71 /  10  20   0   0
Fort Hancock            96  74  98  73 /  20  20  10   0
Loma Linda              88  68  91  68 /  20  30  10  10
Fabens                  95  73  98  73 /  20  30  10  10
Santa Teresa            94  71  96  71 /  30  40  20  20
White Sands HQ          93  70  95  71 /  30  40  20  20
Jornada Range           93  68  95  69 /  30  50  20  20
Hatch                   96  69  96  69 /  30  50  20  20
Columbus                94  69  94  69 /  30  50  20  20
Orogrande               94  71  96  72 /  30  30  10  10
Mayhill                 81  58  82  58 /  60  60  20  10
Mescalero               81  58  82  58 /  60  60  20  10
Timberon                79  58  81  58 /  60  60  20  10
Winston                 86  60  86  59 /  60  60  40  40
Hillsboro               91  65  91  65 /  60  60  40  40
Spaceport               94  68  95  68 /  30  50  20  20
Lake Roberts            87  59  84  57 /  60  60  50  40
Hurley                  89  63  87  62 /  30  50  30  30
Cliff                   92  65  91  63 /  50  60  40  40
Mule Creek              89  65  87  64 /  40  50  40  40
Faywood                 89  64  89  63 /  30  60  30  30
Animas                  92  68  91  67 /  40  60  40  40
Hachita                 93  67  92  66 /  40  50  30  30
Antelope Wells          92  67  90  66 /  40  60  40  50
Cloverdale              87  64  86  64 /  40  60  50  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash
Hazardous weather outlook, Jul 27, 10:17 AM MST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1117 AM MDT Thu Jul 27 2017

NMZ401>417-TXZ418>424-281730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1117 AM MDT Thu Jul 27 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms. Heavy rain and flooding will be the main
threat. Pea size hail and wind gusts to 50 mph also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Mostly isolated thunderstorms Friday through Monday. Thunderstorm
coverage increasing Tuesday and Wednesday, with a corresponding
increase in flood potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Jul 27, 12:36 PM MST, 25 minutes before
Special Weather Statement
National Weather Service El Paso TX
136 PM MDT THU JUL 27 2017

NMZ412>415-417-272030-
Southern Tularosa Basin NM-Central Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
136 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO...EAST CENTRAL
SIERRA AND NORTHEASTERN DONA ANA COUNTIES UNTIL 230 PM MDT...

At 135 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holloman Afb, or 7 miles northeast of White Sands National Monument,
moving west at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alamogordo, White Sands National Monument, La Luz, Northrup Landing,
Boles Acres, Burro Flats, Holloman Afb and Oliver Lee State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3305 10586 3263 10586 3260 10648 3309 10654
TIME...MOT...LOC 1935Z 084DEG 22KT 3288 10611

GNL
Local storm report, Jul 27, 12:55 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
155 PM MDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     FLASH FLOOD      ALAMOGORDO              32.91N 105.95W
07/27/2017                   OTERO              NM   COCORAHS

            STREET FLOODING REPORTED IN NORTH ALAMOGORDO..

&&

EVENT NUMBER EPZ1700350

LANEY

The radar

The El Paso radar (KEPZ), 26 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, El Paso

When
July 27, 1:01 PM MST
Where
El Paso County, 2.37 mi W of Tobin
Measured
1 in hail
Reported by
Public
Coordinates
31.881, -106.420

Thunderstorm Wind, Hudspeth

When
July 27, 1:57 PM MST
Where
Hudspeth County, 1.93 mi S of Dell City
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
31.902, -105.201

Dell City mesonet recorded a peak gust of 72 mph.

Flash Flood, El Paso

When
July 27, 2:11 PM MST to 4:00 PM MST
Where
El Paso County, 1.82 mi N of Clint to 4.25 mi ENE of Clint
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.606, -106.226

The main road into Clint from Interstate 10 was closed due to flooding. In addition, Darrington Road in Horizon City was also flooded due to the heavy rain.

Hail, El Paso

When
July 27, 3:25 PM MST
Where
El Paso County, 15.16 mi SE of Alamo Alto
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.270, -105.813

Dime size hail was reported just northwest of McNary.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715971, 715976, 715967, 715969.